Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 10, NWS Grand Forks, ND

May 7, 2005Cavalier County, Towner County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 7, 2005, 8:05 AM CDT for Cavalier County, Towner County, North Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2005, 8:05 AM CDT (13:05 UTC)
Expired
May 7, 2005, 8:45 AM CDT
In force
40 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Cavalier County, ND, Towner County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 1.1 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2005-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2005-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1691 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUUS53 KFGF 071305
SVRFGF
NDC019-095-071345-
/O.NEW.KFGF.SV.W.0010.050507T1305Z-050507T1345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
805 AM CDT SAT MAY 7 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  NORTHWESTERN CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA
  NORTHEASTERN TOWNER COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL 845 AM CDT.

* AT 802 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZEHAIL.  THE
  STORM WAS LOCATED 6 MILES SOUTHWEST OF SARLES...OR 33 MILES WEST OF
  LANGDON...MOVING TO THE NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SARLES AND CALVIN AT 810 AM
  HANNAH AT 840 AM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4892 9923 4876 9911 4899 9816 4923 9833

$$
TG
2 follow-up statements
000
WWUS53 KFGF 071321
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
820 AM CDT SAT MAY 7 2005

NDC019-095-071345-
/O.CON.KFGF.SV.W.0010.000000T0000Z-050507T1345Z/
TOWNER ND-CAVALIER ND-
820 AM CDT SAT MAY 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 AM CDT FOR
NORTHWESTERN CAVALIER AND NORTHEASTERN TOWNER COUNTIES...

AT 819 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THE STORM
WAS LOCATED 3 MILES NORTHEAST OF SARLES...OR 30 MILES NORTHWEST OF
LANGDON...MOVING TO THE NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SARLES BY 815 AM CDT...
  8 MILES NORTHWEST OF HANNAH BY 835 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4892 9923 4876 9911 4899 9816 4923 9833

$$
TG
000
WWUS53 KFGF 071344
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
842 AM CDT SAT MAY 7 2005

NDC019-095-071352-
/O.EXP.KFGF.SV.W.0010.000000T0000Z-050507T1345Z/
TOWNER ND-CAVALIER ND-
842 AM CDT SAT MAY 7 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CAVALIER AND
NORTHEASTERN TOWNER COUNTIES EXPIRED AT 845 AM CDT...

AT 840 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 9 MILES NORTHWEST OF HANNAH...OR 29 MILES
NORTHWEST OF LANGDON...MOVING TO THE NORTHEAST AT 30 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WAS ALLOWED TO EXPIRE AT 845 AM CDT.

LAT...LON 4892 9923 4876 9911 4899 9816 4923 9833

$$
TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:40 AM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, May 7, 3:40 AM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
340 AM CDT SAT MAY 7 2005

...MAIN FORECAST CHALLENGE CENTERS ON CONVECTIVE/HEAVY RAIN POTENTIAL
   NEXT FEW DAYS...

.CURRENT OBSERVATIONAL OVERVIEW...
07Z SURFACE ANALYSIS DEPICTED LOW PRESSURE OVER EXTREME SOUTHEAST MT
WITH ASSOCIATED WARM FRONT SITUATED ACROSS SD/NE BORDER. NORTH OF THE
BOUNDARY GOOD PRESSURE FALLS NOTED ACROSS THE DAKOTAS. LATEST WATER
VAPOR IMAGERY SHOWED VORTICITY MAXIMA LIFTING NORTHEAST FROM WESTERN
NE WHILE FURTHER NORTH WEAKER SHORTWAVE ENERGY WAS EVIDENT OVER NW
ND. BOTH FEATURES WERE INDUCING LARGE ASCENT/CONVECTIVE ACTIVITY WITH
STRONGER AND MORE WIDESPREAD ACTIVITY FROM NE NORTHWARD INTO SD.

.SHORT TERM...
UNSETTLED PATTERN SHAPING FOR REGION INTO MONDAY AS LOW PRESSURE OVER
THE NORTHERN ROCKIES SLOWLY WORKS SOUTHEAST INTO EASTERN NE BY MONDAY
MORNING. ON THIS PROJECTED TRACK SW/NE ORIENTATED INVERTED TROUGH SETS
UP OVER CWFA. AHEAD OF BOUNDARY EXPECT GOOD NORTHWARD PUNCH OF DEEP
LAYERED MOISTURE I.E. DEWPOINTS AND PRECIPITABLE WATER VALUES/RESULTANT
INCREASING INSTABILITY TO BEGIN TO POOL IN THE VICINITY OF FRONT. BY
LATER THIS AFTERNOON LIS TO MINUS 4...CAPES TO AROUND 1000 J/KG AND
PCPN H2O VALUES OF 1.2 ARE NOTED FROM THE VALLEY WEST. MODEL SUGGESTS
THAT MOST UNSTABLE ATMOSPHERIC CONDITIONS SHOULD REMAIN TO THE SOUTH
OF CWFA ACROSS SD AND NE. TONIGHT AIRMASS OVER REGION IS PROGGED TO
STABILIZE SOMEWHAT SUGGESTING THAT ANY CONVECTION THAT TRIES TO FIRE
WILL HAVE TO BE ELEVATED IN NATURE. LOW LEVEL JET THAT DEVELOPS LATER
TONIGHT IS FAIRLY POTENT HOWEVER SOUTHWEST TRAJECTORY TO JET PARALLELS
THE FRONT INSTEAD OF INTERSECTING BOUNDARY RESULTING IN WEAKER LOW LEVEL
CONVERGENCE. ON SUNDAY THINGS GET MORE INTERESTING FOR POTENTIALLY SEVERE
CONVECTION ACROSS SOUTHERN ND INTO WEST CENTRAL MN AS ATMOSPHERE BECOMES
MUCH MORE UNSTABLE/CONDUCIVE FOR MULTICELLULAR SEVERE STORMS WITH LIFTED
INDICES TO MINUS 8 AND SURFACE BASED CAPES IN EXCESS OF 2000 J/KG. LATER
SUNDAY NIGHT INTO MONDAY SEVERE THREAT DIMINISHES AND SHIFTS GEARS TO
MORE OF A STRATIFORM HEAVY RAIN THREAT IN SAME GEOGRAPHIC LOCATIONS AS
REMAINS OF DEFORMATION ZONE PIVOTS SOUTHEAST THRU AREA. SLOW IMPROVEMENT
SHOULD FINALLY BEGIN TO WORK INTO REGION TUESDAY. THIS SHOULD BE SHORT
LIVED AS LOW POP SHOWER THREAT RETURNS TO CWFA ON WEDNESDAY. TEMPERATURES
FOR MID-WEEK SHOULD AVERAGE SOMEWHAT BELOW NORMAL FOR EARLY MAY. WILL
CHECK EXTENDED PORTION OF GRIDS TO DETERMINE IF ANY MINOR TWEAKS ARE
NEEDED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

BERG
Hazardous weather outlook, May 7, 6:15 AM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
615 AM CDT SAT MAY 7 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-071414-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
615 AM CDT SAT MAY 7 2005

...THE POTENTIAL EXISTS FOR A FEW SEVERE THUNDERSTORMS TODAY AND
SUNDAY ACROSS EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST
MINNESOTA....

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS THE AREA. THE BEST CHANCE FOR STORMS WILL OCCUR LATE
THIS AFTERNOON INTO THIS EVENING. THE MAIN THREAT FROM THE STORMS
WILL BE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A SLIGHT CHANCE OF SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ON
SUNDAY. THE BEST CHANCES WILL BE ACROSS SOUTHEAST NORTH DAKOTA INTO
WEST CENTRAL MINNESOTA. THE MAIN THREAT FROM THE STORMS WILL BE LARGE
HAIL AND DAMAGING WINDS HOWEVER AN ISOLATED TORNADO CANNOT BE RULED
OUT. IN ADDITION LOCALLY HEAVY RAINS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

BERG

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.